Florida, 2021

Tornado and Damaging Winds in Florida, June 12, 2021

June 12, 2021 · NWS MLB · 3 events in 1 county or zone

A cluster of thunderstorms that developed in Brevard County produced severe wind gusts near Cape Canaveral. One of the storms produced a brief, weak tornado as it moved onshore from the Indian River and affected the Preserve Point subdivision in northwest Merritt Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A cluster of thunderstorms that developed in Brevard County produced severe wind gusts near Cape Canaveral. One of the storms produced a brief, weak tornado as it moved onshore from the Indian River and affected the Preserve Point subdivision in northwest Merritt Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 12, 1:42 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 12, 1:42 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
242 PM EDT Sat Jun 12 2021

.DISCUSSION...

Current-Tonight...Outflow boundaries pushing southward from
scattered to numerous storms over north Florida will be capable of
producing additional convection into northern Lake and Volusia
counties through late afternoon. Additional isolated to scattered
showers and storms will shift eastward across central Florida
along and ahead of the west coast sea breeze. The east coast sea
breeze has formed from the Cape southward and is beginning to move
slowly westward. This boundary will likely not make it very far
inland, stalling near to just west of I-95 as model guidance shows
low level offshore flow gradually strengthening through the
remainder of the afternoon. This will provide focus for late day
boundary collisions and greater potential for shower/storm
development (PoPs around 50 percent) toward the coast, especially
across Brevard County and the Treasure Coast.

A few stronger storms may result before this activity pushes
offshore through late afternoon/early evening, producing strong
wind gusts up to 40-50 mph, frequent lightning strikes, small
hail and locally heavy downpours. As this activity pushes off the
coast this evening, a lingering chance for showers and isolated
storms will remain across northern portions of central Florida as
deep moisture and trough axis aloft may lead to redeveloping
convection overnight. Lows will range from the low to mid 70s.

Modified Previous Discussion...

Sun-Mon...Weak troughing aloft over the southeast U.S. will slowly
push south across the FL peninsula during this period. This will
gradually allow for deeper moisture to overspread most of east
central FL, but it will be a gradual process, especially south of
Orlando. Increased moisture, surface heating, boundary collisions,
and energy aloft should permit for higher PoPs in the 50-70pct
range on Sunday and around 70pct on Monday for the afternoon and
early evening hours. A moderate steering flow aloft will aid in
keeping the majority of showers and storms on the eastern side of
the peninsula late day. Activity should taper off thru late
evening with some additional convection over the local coastal
waters overnight. Highs in the L-M90s on Sun and U80s to L90s on
Mon. Overnight lows generally in the 70s with conditions humid.

Tue-Sat...The aforementioned weak upper troughing slips into the
southern peninsula on Tue and Wed. The surface ridge axis over the
FL Straits early in the period will advance northward into the
central peninsula thru mid-week. The National Hurricane Center is
watching a trough of low pressure that is forecast to develop over
the Bay of Campech in the SW GOMEX. This feature could have tropical
implications and is expected to drift slowly northward thru late
week, but differences in medium range models exist in placement and
timing this far out. Higher PoPs continue (around 60pct) on Tue
and Wed, then due to uncertainty into late week (perhaps drier
air) will keep scattered showers and lightning storms in the
forecast until things become a bit clearer. Mainly afternoon and
evening activity will be the result of local sea breeze
interactions and diurnal effects. Highs will be in the U80s to
L90s with lows in the L-M70s.

&&

.AVIATION...Deep layer westerly flow will push isolated showers
and storms toward the east coast into late afternoon. The presence
of a quasi-stationary east coast breeze boundary along the
immediate east coast should be the primary focus for development
of additional showers and scattered storms late this afternoon
into evening. Terminals along the east coast have a period of TS
mentioned while reserving the possibility of later amendments for
sky and visibility reduction below VFR through nightfall based on
development of storms. Activity should be largely east of the
coast after 01Z. On Sunday, another round of rather early showers
and a few storms is indicated as early as mid-morning with an
increasingly favorable setup for scattered to numerous storms
developing by afternoon.

&&

.MARINE...

Tonight...Isolated to scattered offshore moving storms producing
gusty winds and occasional to frequent lightning strikes will be
the main hazard to boaters from late afternoon through this
evening. Small craft will also need to exercise caution if
venturing into the offshore waters of Volusia and Brevard counties
this evening as S/SW winds briefly increase up to 15-20 knots.
Otherwise, wind speeds will range around 10-15 knots as winds
continue to veer to the W/SW overnight, with seas 2-3 feet
nearshore and up to 3-4 feet offshore.

Sun-Wed...(Previous) Weak troughing over the region will keep an
offshore steering flow for afternoon/evening lightning storms
(some strong) across ECFL. Mariners should keep an eye to the sky
westward and seek safe harbor ahead of approaching storms. There
will remain a 10- 15 kt SW/W component of wind into mid-week, but
occasional 15-20 kt winds for a short time may be possible late
afternoon/evening on a couple of days. Seas generally 1-3 ft, but
could approach 4 ft well offshore Cape northward from time to
time. Winds and seas locally higher invof storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  72  88 /  30  70  50  70
MCO  74  92  74  90 /  20  60  40  70
MLB  74  93  74  91 /  30  60  30  70
VRB  73  93  72  91 /  40  50  30  70
LEE  76  89  74  87 /  30  70  50  70
SFB  76  91  74  90 /  20  70  50  70
ORL  76  92  76  91 /  20  60  40  70
FPR  72  93  72  91 /  40  50  30  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Watson/Pendergrast
Hazardous weather outlook, Jun 12, 10:16 AM EST, 5 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1116 AM EDT Sat Jun 12 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1116 AM EDT Sat Jun 12 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and thunderstorms will develop across east
central Florida this afternoon and move toward the east around 15
to 20 mph. Although most locations have the chance to see
thunderstorms this afternoon and evening, the greatest chance for
storms over the interior will be between 2 PM and 7 PM, and near
the east coast between 5 PM and 10 PM.

A few stronger storms will be capable of producing wind gusts up
to 40 to 50 mph, small hail, frequent cloud-to-ground lightning
and torrential downpours of 1 to 2 inches in a 60 to 90 minute
period, which may produce ponding or flooding of poorly drained
areas. Move indoors to safety at the first sign of threatening
skies, or if you hear thunder.

.RIP CURRENT IMPACT...
There will be a moderate risk for life-threatening rip currents
at area beaches today. While rip currents will be present all
day, the threat will be highest between around 12 noon and 7 PM
due to tidal effects. To reduce your chance of being caught in a
rip current, only swim within sight of a lifeguard. Never swim
alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms may produce wind gusts to around 35 knots on inland lakes,
as well as the intracoastal and nearshore Atlantic waters, with
this activity moving eastward around 15 to 20 mph and shifting
offshore the east coast between about 5 and 10 PM. Boaters should
watch for storms approaching from the west late this afternoon.

.WIND AND SEA IMPACT...
Small craft should exercise caution if venturing offshore Volusia
and Brevard counties this evening as winds briefly increase to 15
to 20 knots out of the south to southwest.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered to numerous lightning storms are forecast each afternoon
and early evening, with the activity shifting more toward the east
coast and increasing in coverage from Sunday into early next week.
A few stronger storms will be possible each day, with cloud to
ground lightning strikes, gusty winds and torrential downpours.
Offshore moving storms will also pose a threat for locally higher
winds and seas to mariners. A moderate risk of rip currents will
continue this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Fehling/Weitlich

In the hours before

Local storm report, Jun 12, 2:46 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
346 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     5 ENE INTERCESSION CITY 28.29N 81.44W
06/12/2021  M41 MPH          Osceola            FL   AWOS

            KISSIMMEE GATEWAY AIRPORT MEASURED A WIND GUST OF
            41MPH/36KT FROM THE WSW.

&&

REH
Special weather statement, Jun 12, 3:11 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Melbourne FL
411 PM EDT Sat Jun 12 2021

FLZ047-147-122115-
Southern Brevard County FL-Northern Brevard County FL-
411 PM EDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR BREVARD COUNTY UNTIL 515 PM
EDT...

At 411 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Christmas to near Palm Bay. Movement was
east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and Cocoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2783 8048 2785 8049 2783 8051 2783 8086
      2835 8086 2846 8090 2847 8087 2851 8088
      2852 8092 2868 8097 2874 8065 2856 8053
      2844 8051 2839 8056 2834 8057 2813 8054
      2791 8043 2783 8042
TIME...MOT...LOC 2011Z 261DEG 29KT 2856 8096 2800 8075

KN
Special weather statement, Jun 12, 3:16 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
416 PM EDT Sat Jun 12 2021

FLZ045-053-122045-
Osceola FL-Orange FL-
416 PM EDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHEASTERN OSCEOLA COUNTIES UNTIL 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking numerous strong
thunderstorms from Union Park to Saint Cloud, moving east at 15 mph.
Additional storms are expected to develop east of Interstate 4 in
Orange and Osceola Counties, east towards the Saint Johns River.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Winter Park and Wedgefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8139 2861 8099 2859 8094 2858 8095
      2856 8093 2853 8094 2853 8092 2851 8091
      2851 8089 2847 8087 2847 8090 2845 8089
      2843 8090 2841 8088 2839 8089 2834 8086
      2821 8086 2821 8140
TIME...MOT...LOC 2015Z 270DEG 8KT 2853 8125

Rodriguez
Local storm report, Jun 12, 3:20 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
420 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     1 N LAKE MARY JANE      28.39N 81.18W
06/12/2021  M40.00 MPH       Orange             FL   MESONET

            WEATHERFLOW STATION AT LAKE MARY JANE REPORTED A
            40MPH/35KT WIND GUST FROM THE SW.

&&

REH
Local storm report, Jun 12, 3:41 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
441 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 E AVALON PARK         28.50N 81.07W
06/12/2021  M0.70 INCH       Orange             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HALF INCH HAIL ALONG BABBIT
            AVENUE IN WEDGEFIELD.

&&

KR
Local storm report, Jun 12, 4:08 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
508 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     3 NE COCOA BEACH        28.37N 80.60W
06/12/2021  M40.00 MPH       Brevard            FL   MESONET

            WEATHERFLOW STATION AT COCOA BEACH PIER REPORTED A
            40MPH/35KT WIND GUST FROM THE NW.

&&

REH

The radar

The Melbourne radar (KMLB), 41 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Brevard

When
June 12, 4:08 PM EST to 4:09 PM EST
Where
Brevard County, 2.57 mi ENE of Frontenac to 4.63 mi ENE of Frontenac
Rating
EF0
Path length
2.09 mi
Path width
30 yd
Property damage
$5,000
Reported by
Public
Coordinates
28.479, -80.729

A resident of the Preserve Pointe subdivision on Merritt Island, just south of the NASA Causeway and west of State Road 3, observed trees being uprooted, fences destroyed and solar panels ripping off of neighbors' roofs as a severe thunderstorms passed by. The eyewitness report along with videos and photos confirmed that a brief, weak (EF-0) tornado likely developed within the thunderstorm and produced additional scattered, (mainly tree) damage northeastward to Pine Island Road. The circulation likely initially reached the ground within the Pine Island Conservation Area to the southwest of Preserve Pointe.

Thunderstorm Wind, Brevard

When
June 12, 4:20 PM EST
Where
Brevard County, 2.53 mi WNW of Port Canaveral
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.430, -80.570

US Air Force wind tower 0001 measured a peak wind gust of 59 mph from the west.

Thunderstorm Wind, Brevard

When
June 12, 4:25 PM EST
Where
Brevard County, 4.32 mi NNW of Cape Canavral Misl S
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.540, -80.570

US Air Force wind tower 0108 measured a peak wind gust of 61 mph from the southwest.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957412, 954548, 954549.